Alert archive / Wisconsin / Areal Flood Warnings in 2010

Areal Flood Warning 13, NWS Twin Cities, MN

August 11, 2010Dunn County, Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this areal flood warning at Aug 11, 2010, 2:21 AM CDT for Dunn County, Pierce County, Saint Croix County, Wisconsin. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2010, 2:21 AM CDT (07:21 UTC)
Expired
Aug 11, 2010, 5:30 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Dunn County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 115 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:30 AM CDTFLASH FLOODMartel, WIPIERCE RIVER REPORTED TO BE THREE FEET OVER A BRIDGE IN MARTEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1596 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WGUS43 KMPX 110721
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 AM CDT WED AUG 11 2010

WIC033-093-109-111030-
/O.NEW.KMPX.FA.W.0013.100811T0721Z-100811T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. CROIX WI-DUNN WI-PIERCE WI-
221 AM CDT WED AUG 11 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR...
  DUNN COUNTY IN WEST CENTRAL WISCONSIN...
  NORTHERN PIERCE COUNTY IN WEST CENTRAL WISCONSIN...
  ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 530 AM CDT

* AT 213 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
  FLOODING OF NUMEROUS ROADS ACROSS MUCH OF THE WARNED AREA...FROM 
  THE TORRENTIAL RAINS OVERNIGHT. FLOODING WAS ONGOING
  NEAR THE CITIES OF HAMMOND...WOODVILLE...AND SPRING VALLEY WITH SOME 
  ROADS AND BRIDGES WASHED OUT. 

* SOME OTHER LOCATIONS THAT MAY STILL EXPERIENCE FLOODING INCLUDE...
  ELLSWORTH...MENOMONIE...NEW RICHMOND...BALDWIN...BELDENVILLE...COLFAX...
  CONNORSVILLE...CYLON...DEER PARK...EAU GALLE...ELK MOUND...
  ELMWOOD...EMERALD...FOREST...GLENWOOD CITY...HERSEY...
  HOULTON...KNAPP...RIDGELAND...ROBERTS...ROCK FALLS...SAND
  CREEK...STAR PRAIRIE...TAINTER LAKE...WHEELER...
  AND WILSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4468 9204 4468 9213 4467 9214 4464 9261
      4521 9256 4520 9168 4470 9168

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Aug 10, 10:33 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 10, 10:33 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT TUE AUG 10 2010

.UPDATED FOR THE 06Z AVIATION DISCUSSION BELOW...

.DISCUSSION...

SEVERAL FACTORS WILL LEAD TO VERY LOW CONFIDENCE IN THE SHORT TERM
AS MOISTURE CONVERGENCE/THETA-E ADVECTION AND CURRENT CONVECTION
ACROSS WESTERN MN WILL LEAD TO A DISRUPTION OF POPS/QPF OVERNIGHT.

CURRENT REGIONAL RADAR AND WV IMAGERY DOES SHOW THE APPARENT
UPPER LOW BEGINNING TO DEVELOP NEAR THE SD/ND/MN BORDER EARLY THIS
AFTN. THEREFORE...BEST OVERALL LIFT/MOISTURE ADVECTION WILL BE
ACROSS WC MN...AND INTO N MN FOR THE NEXT SEVERAL HRS...WITH
FLOODING BECOMING A MAJOR PROBLEM. CONVECTIVE LINE OF STORMS
ACROSS SW/WC MN CONTINUES TO BUILD TO THE N/NE...WHICH WILL LEAD
TO LIKELY POPS ACROSS SOUTHERN/EC/C MN...AS WELL AS WC WISCONSIN
LATER THIS AFTN/EVENING HRS. HOWEVER...MAIN SFC FRONT OR
CONVERGENCE LINE...WITH AMPLE MOISTURE IN THE BOUNDARY LAYER...MAY
ALLOW FOR MORE DEVELOPMENT ACROSS EASTERN SD/WESTERN MN LATER
THIS EVENING. HOWEVER...THIS IS WHERE CONFIDENCE REMAINS LOW AS
THE MAIN LIFT WILL BE ACROSS NORTHERN MN. THEREFORE...LATE
AFTN/EVENING FORECAST IS BASED ON CURRENT RADAR TRENDS IN THE NEXT
2-3 HRS...WITH ONLY CHC POPS OVERNIGHT IN FAR EASTERN MN/WESTERN
WISCONSIN...WITH NIL OR 10-15% IN THE FAR WEST. LATER SHIFTS WILL
NEED TO UPDATE IF CONVECTION DECIDES TO DEVELOP IN EASTERN SD THIS
EVENING.

AFTER TONIGHT...MAIN UPPER LOW WILL BE ACROSS NORTHERN MN/SOUTHERN
CANADIAN...WITH ONLY A WEAK CONVERGENCE LINE MOVING ACROSS THE
FA. ALTHOUGH THERE REMAINS SOME THREAT OF REDEVELOPMENT WEDNESDAY
AFTN...ESPECIALLY IN WESTERN WISCONSIN...AND CENTRAL MN...NOT TO
CONFIDENT TO CHG CURRENT FORECAST TRENDS. AFTER WEDNESDAY...MODELS
ARE SPEEDING UP THE NEXT SHORT WAVE AND ASSOCIATED LIFT/MOISTURE
TO AFFECT THE WESTERN FA BY LATE WEDNESDAY NIGHT/THURSDAY MORNING.
ALTHOUGH IT WILL RAIN BY LATE IN THE WEEK...TIMING OF THE ONSET OF
CONVECTION REMAINS A PROBLEM. HAVE UPDATED FOR A FASTER SCENARIO
FOR SHRA/TSRA IN THE W/SW FA...WITH A CONTINUE CHC THRU LATE
FRIDAY. THIS SHORT WAVE BY THE END OF THE WEEK IS FAIRLY
STRONG...WITH A STRONG PVA ANOMALY MOVING ACROSS THE DAKOTAS BY
LATE FRIDAY AFTN/EVENING. SVR WX IS A GOOD
POSSIBILITY...ESPECIALLY IF INSTABILITY AND UPPER DYNAMICS COME
TOGETHER DURING PRIME HEATING. SEE LATEST SPC PAGE FOR THE LATEST
INFORMATION.

AFT SATURDAY...AND INTO TUESDAY...A BROAD AREA OF LOW
PRESSURE/UPPER TROUGH/ THAT WILL BE CENTERED ACROSS HUDSON BAY BY
EARLY NEXT WEEK...WILL LEAD TO NW FLOW IN OUR REGION...AND A MUCH
COOLER/STABLE CANADIAN AIR MASS. ..JLT..

&&

.AVIATION... /06Z TAF ISSUANCE/

A BAND OF STRONGER THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH PARTS
OF EAST CENTRAL...SOUTH CENTRAL MN INTO WEST CENTRAL WISCONSIN
OVERNIGHT. SFC BOUNDARY AND COOL FRONT SLOWLY MOVING INTO CENTRAL MN
OVERNIGHT. MARGINAL FLYING CONDS IN THE VICINITY OF THE
THUNDERSTORMS...MORE WIDESPREAD IFR/MARGINAL FLYING CONDITIONS IN
STRATUS/FOG LATER TONIGHT AND EARLY WEDNESDAY MORNING OVER WESTERN
AND CENTRAL MN...WITH SOME PATCHY FOG OVER WISCONSIN. CONDS
IMPROVING TO VFR BY AFTERNOON MOST LOCATIONS.  SFC WNDS SOUTHEAST 5
TO 10 KNOTS...THEN BECOMING WEST AFTER THE SFC FRONTAL BOUNDARY
PASSES.

.KMSP...SEE DISCUSSION ABOVE FOR THE REASON BEHIND THE FORECAST.
CEILINGS AND VISBILITIES LOWERING TO MARGINAL TO IFR FLYING
CONDITIONS IN STRATUS AND FOG AFTER SHRA/ISOLD TRSA DIMINISH OVER
THE AREA AFTER MIDNIGHT. LIGHT SOUTHEAST WINDS...BECOMING WEST
AROUND 10 KNOTS WEDNESDAY AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/JM
Hazardous weather outlook, Aug 10, 8:49 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
849 PM CDT TUE AUG 10 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
849 PM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF EAST CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.  SOME OF THE STRONGER
STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...SMALL HAIL ALONG WITH
WIND GUSTS TO NEAR 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EAST OF I-35 ON WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED... BUT HEAVY RAIN WILL REMAIN A POTENTIAL
THREAT. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY NIGHT INTO SATURDAY... THEN AGAIN ON MONDAY. THERE IS A
SLIGHT RISK THAT THE STORMS THURSDAY NIGHT AND FRIDAY COULD BE
SEVERE... ALTHOUGH IT IS TOO SOON TO PINPOINT THE LOCATIONS AND
SPECIFIC TIME FRAME WHEN SEVERE WEATHER IS MOST LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 11, 12:50 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1250 AM CDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     FLASH FLOOD      MINNEAPOLIS             44.96N 93.27W
08/10/2010                   HENNEPIN           MN   BROADCAST MEDIA

            BUS AND POLICE CAR STUCK IN WATER NEAR CENTRAL AND 20TH
            AVE. REPORTED BY FOX 9 NEWS.

&&

AJZ
Local storm report, Aug 11, 12:54 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1254 AM CDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      FARMINGTON              44.66N 93.18W
08/10/2010                   DAKOTA             MN   TRAINED SPOTTER

            ALL LANES OF COUNTY ROAD 50 COVERED WITH APPROXIMATELY 6
            INCHES OF WATER. OCCURRED ONE QUARTER MILE EAST OF PILOT
            KNOB ROAD.

&&

AJZ
Special weather statement, Aug 11, 1:01 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
101 AM CDT WED AUG 11 2010

WIZ027-028-110715-
CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...
ALTOONA
101 AM CDT WED AUG 11 2010

THROUGH 2 AM...IN ADDITION TO THE FLOODING IN PROGRESS ACROSS
PARTS OF THE AREA...WIND GUSTS FROM THE APPROACHING THUNDERSTORMS
COULD REACH NEAR 50 MPH. THESE WINDS MAY BLOW DOWN SOME BRANCHES OR
EVEN SMALL TREES. THIS WOULD MAINLY AFFECT AREAS AROUND EAU
CLAIRE...CHIPPEWA FALLS...CADOTT...AND FALL CREEK.
Local storm report, Aug 11, 1:14 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
114 AM CDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     HEAVY RAIN       2 NE MENOMONIE          44.91N 91.89W
08/11/2010  M4.91 INCH       DUNN               WI   TRAINED SPOTTER

            OCCURRED OVER A THREE TO FOUR HOUR PERIOD.

&&

AJZ
Special weather statement, Aug 11, 2:07 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 AM CDT WED AUG 11 2010

WIZ016-110800-
RUSK-
207 AM CDT WED AUG 11 2010

...THUNDERSTORMS MOVING OVER EASTERN RUSK COUNTY THROUGH 300 AM
CDT...

AT 201 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS 3 MILES NORTH OF SHELDON. THESE STORMS WERE MOVING
NORTH AT 25 MPH.

WINDS NEAR 50 MPH ARE EXPECTED WITH THESE STORMS...WHICH COULD BLOW
DOWN SMALL BRANCHES AND TREES.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CONRATH.
  TONY.
  GLEN FLORA.
  INGRAM.
  HAWKINS.

LAT...LON 4537 9081 4537 9091 4529 9092 4529 9103
      4532 9113 4564 9102 4562 9067 4558 9067
TIME...MOT...LOC 0705Z 201DEG 20KT 4538 9096
Local storm report, Aug 11, 2:08 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 AM CDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     HEAVY RAIN       MENOMONIE               44.89N 91.91W
08/11/2010  M3.59 INCH       DUNN               WI   TRAINED SPOTTER

            RAIN OCCURRED OVER A 4 HOUR PERIOD.

&&

AJZ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:00 PM CDTSpecial Weather StatementMPXBarron60 min
Aug 10, 8:41 PM CDTAreal Flood AdvisoryMPXBarron, Dunn, Polk, Saint Croix3 hr
Aug 10, 11:01 PM CDTFlash Flood WarningMPXBarron, Dunn, Pierce, Polk, Saint Croix3 hr
Aug 11, 12:23 AM CDTFlash Flood WarningMPXChippewa, Eau Claire, Rusk5 hr
Aug 11, 1:05 AM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire40 min
Aug 11, 2:07 AM CDTSpecial Weather StatementMPXRusk53 min
Aug 11, 6:14 AM CDTAreal Flood WarningMPXChippewa, Dunn, Pierce, Saint Croix6 hr

Nearby

Areal Flood Warnings in Wisconsin, 2010Every areal flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.